Nobody wants to talk about constipation, but if you are one of the many vibrant women who take opioids for chronic pain, you may want to start a discussion with your HCP about your bowel habits.
Did you know that about 40% of patients in clinical trials taking prescription opioids developed opioid-induced constipation (OIC)?
It’s a common side effect of opioid therapy and is its own type of constipation. So let’s discuss.
Opioid-induced constipation (OIC)
OIC is constipation caused by opioid pain medication and can last as long as you’re taking your opioid therapy.
Unsure what signs to look for to determine if it’s time to talk to your health care provider? We’re here to help!
Here are seven signs that you may be suffering from opioid-induced constipation.
1. Hard Stools
The appearance of your stool is an important clue to your digestive health. Dry, hard stools are a good indicator of constipation.
If you notice bowel movements often result in separate lumps and pieces or bowel movements are cracked and dry, you may be experiencing OIC.
Normal bowel movements should result in stool that is smooth and soft in the shape of a snake or sausage.
During your next trip to the bathroom, be sure to look before you flush.
2. Decreased Bowel Movements
Many patients taking opioid medications experience decreased bowel movements.
If your bowel movements have decreased in frequency this may be an indicator of OIC.
3. Feeling of Incomplete Evacuation
Opioid medications can disrupt the movements of the gastrointestinal tract which can lead to some bothersome side effects.
One of those side effects includes the feeling of incomplete evacuation.
If you are using the restroom often but do not feel you are able to complete full bowel movements, it could be a symptom of OIC.
4. Toilet Troubles
Straining and pain while using the bathroom can also be signs of OIC.
If you find that going to the bathroom is a fight to the finish, and you leave the bathroom sore, those may be signs that you are suffering from OIC.
Bathroom breaks should not be bathroom workouts.
5. Bloated Belly
Many OIC patients suffer an uncomfortable feeling of fullness, tightness, or swelling in the abdomen.
Bloating can also be accompanied with excessive flatulence. While there are many causes of bloating, constipation is one of the most common.
6. Abdominal Discomfort
If you feel a tenderness in your abdomen when pressed, this may be another sign of OIC.
Be sure to inform your physician of any tenderness, as a stomach that is sensitive to the touch could indicate other serious medical conditions.
However, abdominal tenderness paired with additional symptoms outlined in this article may be due to constipation.
Queasiness and vomiting are common side effects of opioid therapy and OIC.
While some nausea may be a result of opioid consumption, the inability to pass a bowel movement often enhances feelings of nausea.
If you are feeling nauseous and experiencing reduced bowel movements, this could be a sign that you are suffering from OIC.
If you are experiencing any or all of the above symptoms, reach out to a health care provider for support.
Be prepared to provide a detailed description of the symptoms you are experiencing to help your health care provider determine the best treatment options for you.
The first step to improvement is a frank conversation.
It may feel awkward at first, but may be beneficial in terms of finding relief for your constipation. For more resources on OIC, check out the OhISee Community at www.ohisee.com.
3145704 Last Updated 10/15
We are participating in a Vibrant Influencer network campaign for Astra Zeneca. We are receiving a fee for posting, and while we did not create the post, we do support the content discussed. Viva Fifty is in no way affiliated with Astra Zeneca and does not earn a commission or percent of sales.